Alert archive / Indiana / River Flood Warnings in 2023
River Flood Warning 19, NWS Northern Indiana
NWS Northern Indiana issued this river flood warning at Mar 2, 2023, 9:27 PM EST for Allen County, Indiana; Paulding County, Ohio. It took effect at Mar 4, 2023, 6:27 AM EST. It was in force for 56 hr.
The area
The counties it named.
The facts
- Issued
- Mar 2, 2023, 9:27 PM EST (02:27 UTC)
- In effect from
- Mar 4, 2023, 6:27 AM EST
- Expired
- Mar 6, 2023, 2:55 PM EST
- In force
- 56 hr
- Issued by
- NWS Northern Indiana
- Area
- Storm-based polygon
- Flood severity
- Minor
Counties Allen County, IN, Paulding County, OH
The radar
The Northern Indiana radar (KIWX), 79 km from the middle of the area, began a volume at 02:29 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The river
Written for the forecast point Maumee River at Fort Wayne (FTWI3). The gauge peaked at 17.55 ft at Mar 5, 2023, 7:00 PM EST.
- Action stage
- 9.6 ft
- Minor stage
- 17 ft
- Moderate stage
- 20 ft
- Major stage
- 26 ft
This gauge today: stage, forecast and historic crests
Stage from the USGS instantaneous record for site 04182900, one reading an hour, from a day before the product to a day after it ended. Flood stages are today's.
What forecasters said that day
The local office's own words before this river flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Northern Indiana wrote its last area forecast discussion before this river flood warning went out at Mar 2, 6:34 PM EST, 2 hours 53 minutes earlier.
Area forecast discussion, Mar 2, 6:34 PM EST, 2 hours 53 minutes before
Area Forecast Discussion
National Weather Service Northern Indiana
634 PM EST Thu Mar 2 2023
.SYNOPSIS...
Issued at 335 PM EST Thu Mar 2 2023
Rain and snow will move in from south to north Friday morning. Snow
is most likely toward the Michigan state line. Heavy snowfall rates
of 1 inch per hour or more will create dangerous travel conditions
near midday. Breezy conditions will develop in the afternoon. Heavy
rain will continue the risk of flooding.
&&
.SHORT TERM...(This Evening through Friday)
Issued at 335 PM EST Thu Mar 2 2023
A storm system will bring heavy rain, snow, and breezy conditions
beginning near dawn on Friday. The enormous spread between computer-
model snowfall forecasts is remarkable less than 24 hours away from
the event. The risk of snow continues in the winter storm watch
area, while the flood watch area is still generally favored to see
heavy rain instead of snow...though there are still some southern-
snow outliers in the forecast guidance. As a result, and in
coordination with neighboring offices, the winter storm watch will
continue. Overall forecast confidence is medium-low.
A very challenging forecast, to say the least, that has me eating my
words written here a few days ago when mainly rain was favored. An
unseasonably strong trough aloft and surface low will lift in from
the Southern Plains tonight, bringing rain and snow from south to
north beginning around daybreak. This incredibly dynamic system
offers a great challenge in weighing pros and cons of snow
accumulation. Cons include: snow will be falling during the day,
this is a late-season event, snow ratios will be low, and the
variability in forecast guidance are colossal. Pros, in favor of
heavy accumulating snow include: the farther south and slower
forecast solutions, favorable omega and frontogenesis, and elevated
instability. Conditions will likely deteriorate quickly due to the
strength of this system if the rain is able to change to snow
quickly. Heavy snow rates of 1"/hr will overcome warm pavement
temperatures (seen this before in late/early season events).
The intensity of this storm is largely to blame for the model
guidance discrepancies. Because a heavy band of snow is expected,
models are very sensitive to all the convective elements and the
temperature forecast. This band of snow is expected to pack a
significant punch in a short amount of time. One additional failure
point in this forecast is that the expected convection over the
southern Mississippi River Valley could inhibit moisture transport
to our area, thus reducing the overall risk of heavy rain and snow.
This is a scenario that has occurred in past events, early-March or
otherwise.
Rain and wind: Heavy rain is still expected to result in flooding,
especially in an area from Jay through Grant Counties where the
highest rain has been consistently forecast. There, forecast
rainfall is just shy of 2". Slightly farther north, totals between
1.5"-2" is expected. Rising water on local waterways is guaranteed,
along with continued flooding of low-lying area. Easterly wind gusts
will increase after sunrise, and maximize in the afternoon near 40
to perhaps 45 mph, subsiding after sunset but still breezy. Wind
gusts will diminish further early Saturday morning as the surface
low departs.
&&
.LONG TERM...(Friday Night through Thursday)
Issued at 335 PM EST Thu Mar 2 2023
We'll make another run toward highs in the 60s on Monday. Otherwise,
the long term period is trending slightly colder than normal as a 500-
mb ridge settles in over the Canadian Prairies, spreading cooler air
into our region. This will be preceded by a chance for rain
Monday/Tuesday. Some long-term guidance suggests lake effect snow is
possible by late-week, perhaps with another organized low.
&&
.AVIATION...(For the 00Z TAFS through 00Z Friday Evening)
Issued at 615 PM EST Thu Mar 2 2023
MVFR cigs have been breaking up at KFWA and should start in the
next couple of hours at KSBN as brief period of subsidence
continues prior to arrival of the much larger forecast challenge.
Confidence has increased that precip should start as all rain at
both sites sometime in the 15-17Z time frame. Have delayed the
onset of RASN till later in the afternoon. Quite possible at KSBN
that we go from rain right to snow, which could potentially come
down rather hard for a period between 22Z and 02Z. Many variables
still remain in play to make or break change over and final
impacts, so updates to the TAFs in later forecasts are assurred.
Keeping conditions on low end of IFR during the peak of the event,
but whereever the heavier snow occurs, probable period of LIFR
vsby/cigs to ensue.
Outside of the flight conditions, gusty winds will quickly
commence during the day into beyond the forecast period with a
window between 16 and 22Z of LLWS, especially at KFWA with signals
for 60 kt plus.
&&
.IWX WATCHES/WARNINGS/ADVISORIES...
IN...Winter Storm Watch from Friday morning through Friday evening
for INZ005>009-012>015-103-104-116-203-204-216.
Flood Watch from Friday morning through Friday evening for
INZ017-018-020-022>027-032>034.
MI...Winter Storm Watch from Friday morning through Friday evening
for MIZ078>081-177-277.
OH...Winter Storm Watch from Friday morning through Friday evening
for OHZ001-002.
Flood Watch from Friday morning through Friday evening for
OHZ004-005-015-016-024-025.
LM...Small Craft Advisory from 7 AM to 3 PM EST Friday for LMZ043-046.
Gale Watch from Friday afternoon through late Friday night for
LMZ043-046.
&&
SYNOPSIS...Brown
SHORT TERM...Brown
LONG TERM...Brown
AVIATION...Fisher
Visit us at www.weather.gov/iwx
Follow us on Facebook...Twitter...and YouTube at:
www.facebook.com/NWSNorthernIndiana
www.twitter.com/nwsiwx
www.youtube.com/NWSNorthernIndianaHazardous weather outlook, Mar 2, 3:54 PM EST, 5 hours 33 minutes before
Hazardous Weather Outlook National Weather Service Northern Indiana 354 PM EST Thu Mar 2 2023 INZ005>009-012>015-103-104-116-203-204-216-MIZ078>081-177-277-OHZ001- 002-032100- Elkhart-Lagrange-Steuben-Noble-De Kalb-Starke-Pulaski-Marshall- Fulton IN-Northern La Porte-Eastern St. Joseph IN-Northern Kosciusko- Southern La Porte-Western St. Joseph IN-Southern Kosciusko-Cass MI- St. Joseph MI-Branch-Hillsdale-Northern Berrien-Southern Berrien- Williams-Fulton OH- 354 PM EST Thu Mar 2 2023 /254 PM CST Thu Mar 2 2023/ ...WINTER STORM WATCH IN EFFECT FROM FRIDAY MORNING THROUGH FRIDAY EVENING... This Hazardous Weather Outlook is for northern Indiana, southwest Michigan and northwest Ohio. .DAY ONE...This afternoon and tonight. No hazardous weather is expected at this time. .DAYS TWO THROUGH SEVEN...Friday through Wednesday. Please listen to NOAA Weather Radio or go to weather.gov on the Internet for more information about the following hazards. Winter Storm Watch. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time. INZ017-018-020-022>027-032>034-OHZ004-005-015-016-024-025-032100- Whitley-Allen IN-White-Cass IN-Miami-Wabash-Huntington-Wells-Adams- Grant-Blackford-Jay-Defiance-Henry-Paulding-Putnam-Van Wert-Allen OH- 354 PM EST Thu Mar 2 2023 ...FLOOD WATCH IN EFFECT FROM FRIDAY MORNING THROUGH FRIDAY EVENING... This Hazardous Weather Outlook is for northern Indiana and northwest Ohio. .DAY ONE...This afternoon and tonight. No hazardous weather is expected at this time. .DAYS TWO THROUGH SEVEN...Friday through Wednesday. Please listen to NOAA Weather Radio or go to weather.gov on the Internet for more information about the following hazards. Flood Watch. Wind gusts of 40 to 45 mph are likely Friday. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time. LMZ043-046-032100- New Buffalo MI to St Joseph MI-Michigan City IN to New Buffalo MI- 354 PM EST Thu Mar 2 2023 ...SMALL CRAFT ADVISORY IN EFFECT FROM 7 AM TO 3 PM EST FRIDAY... ...GALE WATCH IN EFFECT FROM FRIDAY AFTERNOON THROUGH LATE FRIDAY NIGHT... This Hazardous Weather Outlook is for the nearshore waters of southeastern Lake Michigan. .DAY ONE...This afternoon and tonight. No hazardous weather is expected at this time. .DAYS TWO THROUGH SEVEN...Friday through Wednesday. Please listen to NOAA Weather Radio or go to weather.gov on the Internet for more information about the following hazards. Small Craft Advisory. Gale Watch. Gale Watch.
The office that day
Everything else NWS Northern Indiana issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Mar 2, 9:48 PM EST | Winter Weather Advisory | IWX | Allen, Cass, Miami, Wabash, White, Whitley | 23 hr |
| Mar 2, 9:54 PM EST | Gale Warning | IWX | 24 hr | |
| Mar 2, 10:21 PM EST | Winter Storm Warning | IWX | DeKalb, Elkhart, Fulton, Kosciusko, LaGrange, LaPorte and 6 more | 26 hr |
| Mar 3, 3:31 AM EST | Wind Advisory | IWX | Adams, Blackford, Grant, Huntington, Jay, Wells | 21 hr |
| Mar 3, 9:23 AM EST | River Flood Warning | IWX | Elkhart, Saint Joseph | 5 days |
| Mar 3, 9:23 AM EST | River Flood Warning | IWX | Elkhart, Noble | 5 days |
| Mar 3, 10:28 AM EST | River Flood Warning | IWX | Allen | 3 days |
| Mar 3, 10:35 AM EST | River Flood Warning | IWX | Blackford, Huntington, Jay, Wabash, Wells | 52 hr |
| Mar 3, 10:35 AM EST | River Flood Warning | IWX | Cass, Kosciusko, Miami, Wabash, Whitley | 3 days |
| Mar 3, 10:35 AM EST | River Flood Warning | IWX | Adams, Wells | 4 days |
| Mar 3, 10:35 AM EST | River Flood Warning | IWX | Carroll, Pulaski, White | 21 days |
| Mar 3, 4:36 PM EST | Areal Flood Warning | IWX | Adams, Blackford, Grant, Jay, Wells | 6 hr |
| Mar 3, 10:28 AM EST | River Flood Warning | IWX | Defiance, Henry | 4 days |
| Mar 3, 10:28 AM EST | River Flood Warning | IWX | Allen, Paulding, Putnam | 3 days |
Nearby
River Flood Warnings in Indiana, 2023River Flood Warnings in Ohio, 2023Every river flood warning in 2023
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; radar from the NEXRAD Level II archive; the gauge from the NWS water service and the USGS.